I’m No Longer Addicted To A Lowly 10mg Of Methadone!
Monday September 19th 2011, 12:08 am
Filed under: Health (Not Cancer)

Hooray! I recently successfully completed my long wean off of 10mg of methadone. I am no longer addicted to those mere, insignificant 10mg of methadone! That hellish month of withdrawal is finally over! Let the hellish weeks of withdrawal from 7.5mg of methadone begin! Yeah…! Er, wait. Crap.

A few weeks ago, some of my pain management doctors took a minor interest in the two week wean they had started me on four weeks earlier, because they knew I was suffering and also because my mom had called them. They advised that since I was having so much trouble on only 7.5mg of methadone a day, I should up my dose back to 10mg a day. The good thing about this idiot-proof plan would be that my withdrawal–the hallucinations, the crawling skin, the pain, and everything else–would go away very quickly. The less good thing about this well thought out plan was that I would have spent several weeks going through wretched withdrawal for nothing–only to have to start again from scratch.

Since I steadfastly refused to go back up to 10mg, I was prescribed little sticky anti-pain patches to “end withdrawal faster” and “help alleviate my symptoms.” Two things immediately came to mind; first, I wondered why, if these things help with withdrawal, I hadn’t received some at the start of the wean. Second, having never been on any kind of little sticky patches for medical reasons before, I was skeptical of their usefulness for anything other than further agitating smokers. I got a box of little sticky patches, slapped one on… and remained skeptical. Rightly so, I’ve decided after a few weeks–I think these things might just be stickers without any real medical benefit. And even as stickers, they’re pretty lame. I mean they don’t even have a dinosaur, or a happy face, or a truck on them, let alone someone like SpongeBob, Fred Flintstone, or Bob Newhart. Oh well, I still managed to successfully power (low power, mind you, but still power) through that episode of withdrawal.

Very early in the wean, I decided that I would take a break between future weans, so as to avoid eternal, neverending torment every single day for the rest of the remaining months it will take me to fully wean off methadone. None of my doctors objected to this because I did not tell them about it. When they find out, even if they don’t respond well to my break-from-unending-torment reasoning, I have another reason: I can’t fit any more withdrawal into into this month’s schedule. I have two weddings coming up (different brides in different states) in which I play the integral roll (not groom) of eating cake and being in pictures.

I never thought it would take so long to get through the first part of the wean because, despite my concerns, I was assured I would be able to lower my dosage by 2.5mg roughly every two weeks until there were no mg of methadone left. Ha ha ha, medical humor! However, since going down only 2.5mg took so long, and since I don’t want to be talking to velociraptors and unicorns and submarines at the weddings, I can’t do any more weaning until next month.

I’ve been on my first break from weaning for little while, and I’ve been thinking about how great it’ll be to have this big chunk of time off from weaning and its evil twin, withdrawal. But the more I thought about it, I realized that as much as I hated that month of withdrawal, methadone has been plaguing me for three years. I hate methadone. Don’t get me wrong, I also hate the methadone withdrawal I went through, which I’ll likely go through again each time I lower my dosage. But at least I know, no matter how psychosomatic addict insane the withdrawal gets, and no matter how long it lasts, it will have an end. And when it ends, methadone’s stranglehold on me will be no more.

–Reid.

P.S. I’m going to see my pain management doctors tomorrow. That should be interesting.


2 Comments so far
Leave a comment

Good luck with the chat tomorrow.

Withdrawal symptoms are beyond hellacious and it’s hard to understand if you haven’t been through it. I can’t even imagine what it feels like to be in your body. Your symptoms are exactly like how my Mom described hers, and I wish there was something you could do to ease the ordeal.

Regardless of what the doctors say I think you should do whatever is best for you.

(((Hugs)))

Lauren

Comment by Lauren McCullough 09.19.11 @ 8:21 am

Thanks Lauren. The appointment actually went very well, much better than I expected. We are putting off even talking about any more methadone weaning for three months. In the meantime, I can hopefully attend to some other recovery issues.

I also need to tell you how much I truly appreciate you relating your mother’s experiences to mine. I’m very sorry she had to endure these things, and I know they can be deeply personal. It really means a tremendous amount to me that you’re willing to share them.

–Reid.

Comment by Reid 09.20.11 @ 1:52 pm



Leave a comment
Line and paragraph breaks automatic, e-mail address never displayed, HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)